Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 54, NWS St. Louis, MO

March 11, 2020Callaway County, Osage County, Missouri

NWS St. Louis, MO issued this river flood warning at Mar 11, 2020, 8:40 PM CDT for Callaway County, Osage County, Missouri. It took effect at Mar 11, 2020, 11:04 PM CDT. It was in force for 69 hr.

The area

The outline as issued.

The facts

Issued
Mar 11, 2020, 8:40 PM CDT (01:40 UTC)
In effect from
Mar 11, 2020, 11:04 PM CDT
Expired
Mar 14, 2020, 8:30 PM CDT
In force
69 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Callaway County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 98 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River near Chamois (CMSM7).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
28 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

531 
WGUS43 KLSX 120141
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
840 PM CDT Wed Mar 11 2020

...The National Weather Service in St. Louis has issued a flood 
warning for the following river in Missouri...
 

  Missouri River near Chamois

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC027-151-130140-
/O.NEW.KLSX.FL.W.0054.200312T0404Z-200315T0130Z/
/CMSM7.1.ER.200312T0404Z.200312T1800Z.200313T1330Z.NO/
840 PM CDT Wed Mar 11 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Missouri River near Chamois
* until Saturday evening.
* At  7:40 AM Wednesday the stage was 15.4 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is rising above flood stage and is expected to crest near 17.5 feet during the afternoon on Thursday. The river is forecast to fall below flood stage by Friday morning.
* Impact:  At 17.0 feet...Flood Stage:  Lower lying bottom land begins
  to flood.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/12  03/13  03/14  03/15  03/16

Missouri River
  Chamois         17.0   15.40      17.4   17.1   15.3   13.3   12.2


&&


LAT...LON 3871 9185 3873 9164 3868 9164 3855 9192
      3864 9198                       



$$
3 follow-up statements
136 
WGUS83 KLSX 121606
FLSLSX
Flood Statement
National Weather Service St Louis MO
1105 AM CDT Thu Mar 12 2020

...The flood warning continues for the following river in 
Missouri...

 
  Missouri River near Chamois

  Missouri River at Gasconade

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC027-151-132204-
/O.EXT.KLSX.FL.W.0054.000000T0000Z-200314T0600Z/
/CMSM7.1.ER.200312T1248Z.200312T1248Z.200312T1800Z.NO/
1105 AM CDT Thu Mar 12 2020

The Flood Warning continues for
  the Missouri River near Chamois
* until late Friday night.
* At  7:48 AM Thursday the stage was 17.0 feet.
* Flood stage is 17.0 feet.
* The river is forecast to continue falling to below flood stage 
  this afternoon.
* Impact:  At 17.0 feet...Flood Stage:  Lower lying bottom land begins
  to flood.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/13  03/14  03/15  03/16  03/17

Missouri River
  Chamois         17.0   17.00      16.1   14.4   14.0   14.5   14.7


&&


LAT...LON 3871 9185 3873 9164 3868 9164 3855 9192
      3864 9198                       



$$

MOC073-139-132204-
/O.EXT.KLSX.FL.W.0053.000000T0000Z-200315T1648Z/
/GSCM7.1.ER.200311T1540Z.200312T1800Z.200314T0448Z.NO/
1105 AM CDT Thu Mar 12 2020

The Flood Warning continues for
  the Missouri River at Gasconade
* until Sunday morning.
* At  7:00 AM Thursday the stage was estimated at 23.9 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* The river is expected to be cresting now and is forecast to fall 
  below flood stage late tonight.
* Impact:  At 23.5 feet...The southern end of School House Road south 
  of Rhineland begins flooding near this height.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/13  03/14  03/15  03/16  03/17

Missouri River
  Gasconade       22.0   22.60      23.1   21.4   20.5   21.0   21.3


&&


LAT...LON 3872 9150 3869 9150 3866 9156 3868 9164
      3873 9164                       



$$
014 
WGUS83 KLSX 130153
FLSLSX
Flood Statement
National Weather Service St Louis MO
853 PM CDT Thu Mar 12 2020

...The flood warning continues for the following river in 
Missouri...

 
  Missouri River near Chamois...Gasconade...Hermann

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC027-151-140152-
/O.EXT.KLSX.FL.W.0054.000000T0000Z-200314T1800Z/
/CMSM7.1.ER.200312T1248Z.200312T1248Z.200313T0600Z.NO/
853 PM CDT Thu Mar 12 2020

The Flood Warning continues for
  the Missouri River near Chamois
* until Saturday afternoon.
* At  7:48 AM Thursday the stage was 17.0 feet.
* Flood stage is 17.0 feet.
* The river is forecast to continue falling to below flood stage by 
  after midnight tonight.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/13  03/14  03/15  03/16  03/17

Missouri River
  Chamois         17.0   17.00      16.6   15.1   15.8   16.5   16.2


&&


LAT...LON 3871 9185 3873 9164 3868 9164 3855 9192
      3864 9198                       



$$

MOC073-139-140152-
/O.EXT.KLSX.FL.W.0053.000000T0000Z-000000T0000Z/
/GSCM7.1.ER.200311T1540Z.200313T0600Z.000000T0000Z.NO/
853 PM CDT Thu Mar 12 2020

The Flood Warning continues for
  the Missouri River at Gasconade
* until further notice.
* At  6:00 AM Thursday the stage was 22.7 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 23.3 feet by Monday morning.
* Impact:  At 23.5 feet...The southern end of School House Road south 
  of Rhineland begins flooding near this height.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/13  03/14  03/15  03/16  03/17

Missouri River
  Gasconade       22.0   22.70      23.8   22.3   22.3   23.3   23.0


&&


LAT...LON 3872 9150 3869 9150 3866 9156 3868 9164
      3873 9164                       



$$

MOC073-139-140152-
/O.EXT.KLSX.FL.W.0055.000000T0000Z-200320T1312Z/
/HRNM7.1.ER.200312T1841Z.200313T0600Z.200319T0712Z.NO/
853 PM CDT Thu Mar 12 2020

The Flood Warning continues for
  the Missouri River at Hermann
* until Friday March 20.
* At  8:30 PM Thursday the stage was 21.4 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 21.5 feet by after midnight 
  tonight, then fall below flood stage early Thursday morning.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/13  03/14  03/15  03/16  03/17

Missouri River
  Hermann         21.0   21.43      21.4   20.2   20.4   21.4   21.4


&&


LAT...LON 3875 9136 3866 9119 3861 9123 3869 9150
      3872 9150                       



$$
520 
WGUS83 KLSX 131458
FLSLSX
Flood Statement
National Weather Service St Louis MO
958 AM CDT Fri Mar 13 2020

...The flood warning is cancelled for the following rivers in 
Missouri...

 
  Missouri River near Chamois

  Missouri River at Hermann

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC027-151-131528-
/O.CAN.KLSX.FL.W.0054.000000T0000Z-200314T1800Z/
/CMSM7.1.ER.200312T1248Z.200312T1248Z.200312T1248Z.NO/
958 AM CDT Fri Mar 13 2020

The Flood Warning is cancelled for
  the Missouri River near Chamois.
* At  7:40 AM Friday the stage was 16.5 feet.
* Flood stage is 17.0 feet.
* The river fell below flood stage at  7:48 AM Thursday.
* The river will continue falling to 15.2 feet by tomorrow morning.


&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/14  03/15  03/16  03/17  03/18

Missouri River
  Chamois         17.0   16.50      15.2   15.0   15.7   16.2   16.1


&&


LAT...LON 3871 9185 3873 9164 3868 9164 3855 9192
      3864 9198                       



$$

MOC073-139-131528-
/O.CAN.KLSX.FL.W.0055.000000T0000Z-200320T0000Z/
/HRNM7.1.ER.200312T1841Z.200313T0130Z.200318T1800Z.NO/
958 AM CDT Fri Mar 13 2020

The Flood Warning is cancelled for
  the Missouri River at Hermann.
* At  9:30 AM Friday the stage was 20.6 feet.
* Flood stage is 21.0 feet.
* The river fell below flood stage at 7:36 AM Thursday.


&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/14  03/15  03/16  03/17  03/18

Missouri River
  Hermann         21.0   20.65      19.9   19.5   20.1   20.8   21.1


&&


LAT...LON 3875 9136 3866 9119 3861 9123 3869 9150
      3872 9150                       



$$

Maples

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Mar 11, 7:01 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 11, 7:01 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
701 PM CDT Wed Mar 11 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 325 PM CDT Wed Mar 11 2020

Mild and dry conditions are expected for the tonight period with
increasing clouds after midnight. Low temperatures are forecast to
only drop back into the 40s across the bi-state area, or about 10
degrees above normal for the date.

An active period of weather is still on track for Thursday, with the
main focus on the potential for afternoon/very early evening strong
to severe thunderstorms. The area of most interest remains mainly on
portions of southeast Missouri and far southwestern Illinois, but
there remains quite a bit of uncertainty. This uncertainty mostly
resides in how much instability gets into our southern CWA, due to
the track of the secondary surface low and associated warm sector.
This poleward progress of the warm sector also has the chance of
being shunted/delayed due to morning/early afternoon elevated
shower/thunderstorm activity. This activity should not be
strong/severe, but there may be just enough hail CAPE for the
strongest cells to produce marginally severe hail. The possibility
of surface-based convection, in the form of supercells, remains a
point of concern for roughly the ~2000-0100 UTC period of time.
Again, this should be both a fairly narrow temporal and areal threat
for severe weather, and conditional at that in our southern CWA, but
one that needs to be monitored. Both deep and low-level shear are
favorable for these supercells to produce large hail and/or isolated
tornadoes.

The trailing cold front is expected to pass through the far southern
CWA near or shortly just after 0000 UTC Friday, cutting off any
threat for severe weather. However, some of the model guidance does
suggest some lagging shower activity post-frontal, so kept the
mention for isolated showers through the early evening hours.
Otherwise, dry weather is forecast for the remainder of the night
along with a return to seasonable temperatures. Lows Thursday night
should drop into the 30s across the mid-Mississippi Valley.

Gosselin

.LONG TERM...  (Friday through Next Wednesday)
Issued at 325 PM CDT Wed Mar 11 2020

(Friday)

A strong Canadian ridge of high pressure at the surface will
dominate the sensible weather on Friday. What will be a rare dry day
over the next week plus is in store for Friday, along with near
normal temperatures. Highs should reach the low 50s along with an
increase in afternoon clouds.

(Friday Night - Saturday)

Precipitation is expected to overspread the area late Friday night
and persist through the day on Saturday in response to strong low-
level warm/moist advection along the 850-hPa warm front and
low/midlevel frontogenesis. Precipitation type is a concern from
north to south, but snow is generally favored through the late
morning hours on Saturday for northern sections of the area, with a
rain/snow mix with some sleet also possible for parts of central and
east-central Missouri as well as western Illinois. For the remainder
of the area (southeast Missouri/southwest Illinois), only a cold
rain is expected. Becoming more confident in at least some wet snow
accumulations mainly on elevated/grassy surfaces for northern
sections of the forecast area due to strong wetbulbing after the
onset of precipitation (helping to favor snow) and at least moderate
snowfall rates because of the strong forcing both at the synoptic
and mesoscale. A couple of inches appear probably from Kirksville
eastward toward Quincy, which matches the axis and the amounts
portrayed by the GEFS/EPS means. With a strong frontogenetic
component enhancing the precipitation banding, the snow axis and
amounts will likely vary over the next couple of days so stay tuned
for future forecast updates.

Temperatures on Saturday are forecast to be below normal for a
change, with highs generally in the upper 30s to low 40s. These
numbers still may be a few degrees too high depending on the timing
of the precipitation.

(Saturday Night - Next Wednesday)

After the system moves out late Saturday, another short period of
quiet weather is in store beginning Saturday night lasting through
most of Sunday night. Dry weather along with seasonable temperatures
(highs in the 40s, lows in the 30s) are forecast.

More active weather is expected to return heading into the middle of
next week. A shortwave trough is expected to move through the Great
Lakes early Tuesday bringing another frontal boundary through the
region. Favored the GFS in lieu of the ECMWF which clears this
frontal boundary well to the south of the CWA. A common model bias
the past several weeks has been to trend stronger/further southwest
with disturbances embedded within the northern jetstream as we get
closer to the event. The deterministic GFS/ECMWF are already showing
this scenario, and think this will continue over the coming days. So
what does this entail for our region? A period of rain showers still
is in store focusing on Monday night/early Tuesday, but there
probably will be some dry time Tuesday night/Wednesday.

However, at some point it appears the cutoff low will eject out of
the desert southwest, exactly when/where will be the question mark.
The setup continues to look favorable for heavy rainfall/severe
weather across the Midwest somewhere late next week, but the details
as always are the key and will take several days to iron them out.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 646 PM CDT Wed Mar 11 2020

VFR flight conditions are expected at the terminals tonight. There
has been some haze reported in the St. Louis region this afternoon
and early this evening and that actually is probably some remnant
smoke from a large fire in southwest IL early today. I don't think
this will pose an issue to the terminals but will monitor closely.
Stratus will return back across the region on Thursday morning
resulting in MVFR flight conditions through the afternoon. Showers
and scattered thunderstorms will also be developing around 15z
and becoming more numerous through into the afternoon as a cold
front translates across the area from the west. At this point I
have just included VCTS for the thunder threat. Precipitation
should end with the cold fropa with flight conditions gradually
improving after fropa.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 11, 3:36 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
336 PM CDT Wed Mar 11 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-122045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
336 PM CDT Wed Mar 11 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Chance of thunderstorms Thursday afternoon and very early evening.
Scattered strong to severe storms are possible, mainly across
portions of southeast Missouri and southwest Illinois.The main
threats will be large hail, damaging winds and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:05 AM CDTDense Fog AdvisoryLSXAudrain, Callaway, Crawford, Franklin, Gasconade, Iron and 19 more4 hr
Mar 12, 4:21 PM CDTRiver Flood WarningLSXGasconade, Montgomery31 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.